Arizona, 2006Damaging Wind in Arizona, August 23, 2006
August 23, 2006 · NWS PSR · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $50,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 23, 2:35 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 23, 2:35 PM MST, 4 hours 5 minutes before
AZZ020>028-CAZ030>033-240600-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
235 PM MST WED AUG 23 2006
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
PLENTY OF MOISTURE REMAINS OVER SOUTHEAST CALIFORNIA...SOUTHWEST AND
SOUTH-CENTRAL ARIZONA TODAY AND THURSDAY FOR A CHANCE OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. BY FRIDAY...DRIER AIR FROM
THE WEST WILL SPREAD EASTWARD...ELIMINATING THE CHANCE FOR
THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...AND CONFINING THE CHANCE
OVER SOUTH-CENTRAL ARIZONA TO THE HIGHER TERRAIN. THE MONSOON
MOISTURE BOUNDARY IS EXPECTED TO STAY OVER EXTREME EASTERN ARIZONA
AND NEW MEXICO NEXT WEEK.
&&
.SHORT TERM...
TONIGHT THROUGH SATURDAY...
THOUGHTS AT 1 PM...
STORMS GOT STARTED RATHER EARLY TODAY...AS EXPECTED GIVEN A
CONVECTIVE TEMP OF 98 DEG AND A 12Z KPSR PWATER JUST UNDER 2 INCHES.
NOT MUCH HAS CHANGED FROM THIS MORNINGS THINKING...JUST MORE
REAL-TIME DATA TO SUPPORT MY THOUGHTS OF AN ACTIVE AFTERNOON AND
EARLY EVENING. THUS FAR...STORMS ARE SPOTTY AND VERY PULSE-LIKE
...WITH LITTLE WINDS ALOFT TO MOVE STORMS. JOSHUA TREE NATIONAL PARK
HAS BEEN UNDER A PRETTY DECENT AREA OF THUNDERSTORMS FOR ABOUT THE
PAST HOUR...WITH ABOUT 1 TO 1.5 INCHES OF RAINFALL THUS FAR. THIS
LEADS TO THE MAIN THREAT OF THE DAY--HEAVY PRECIP WITH POSSIBILITY
OF FLASH FLOODING. THAT SAID...THE ATMOSPHERE IS STILL PRIMED FOR
WET MICROBURST ACTIVITY...WITH WIND GUSTS GREATER THAN 60MPH AND
SMALL HAIL. HAVE INCREASED POPS SLIGHTLY...STILL IN THE CHANCE
CATEGORY...THROUGH 06Z.
THOUGHTS AT 2 PM...
A 19Z KPSR SOUNDING WAS DONE AND NOW IM CONCERNED. THERE SEEMS TO
BE A DECENT AMOUNT OF WARMING IN THE MID LEVELS...WHICH HAS TAKEN A
PRETTY GOOD BITE OUT OF OUR FORECASTED CAPE FOR THIS AFTERNOON.
SAT/RADAR SUPPORTS THIS...WITH SCATTERED SHOWERS AND THUNDERSTORMS
POPPING UP...BUT IT APPEARS ONCE THEY REACH A CERTAIN HEIGHT...THEY
GET SHEARED OFF AND FALL APART. THIS LIKELY DUE TO THE DEFORMATION
ZONE ALOFT (WHICH WAS THOUGHT EARLIER TODAY TO AID IN TALL STORM
DEVELOPMENT) BUT NOW THERE SEEMS TO BE A BIT OF WARM ADVECTION IN
THE MID LEVELS...CAPPING OFF THE STORMS. HMMMM...NOT SURE WHAT TO DO
WITH THIS. GUT FEELING IS THAT STORMS WILL CONTINUE TO POP THROUGH
THE AFTERNOON AND EARLY EVENING...THEN QUICKLY DIE OFF AFTER SUNSET
WHEN THEY LOSE THEIR THERMODYNAMICS AND TERRAIN DRIVEN AFFECTS. THAT
SAID...STILL FEEL SCATTERED SHOWERS AND THUNDERSTORMS ARE WARRANTED
THROUGH THE DAYLIGHT HOURS...BUT WOULD EXPECT THINGS TO QUIET DOWN
AFTER SUNSET.
BEYOND TODAY...MODELS IN AGREEMENT THAT DRYING WILL BEGIN TO
TAKE PLACE OUT WEST THU...SPREADING EASTWARD FRI AND OVER THE
WEEKEND. HOWEVER...THERE IS A FLY IN THE OINTMENT...AND HER NAME IS
ILEANA HURRICANE ILEANA IS CURRENTLY SPINNING SOUTH OF THE BAJA
PENINSULA...AROUND 113W 15N. WILL NEED TO KEEP AN EYE ON ILEANA THIS
WEEKEND...AS SHE COULD LEAD TO A SURGE UP THE GULF AND INTO SE CA
AND SW AZ...PUTTING A HALT TO ANY DRYING THE MODELS HAVE FORECAST.
FOR NOW...WILL CONTINUE LOW GRADE CLIMO POPS FOR THE WEEKEND...WITH
THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE HIGHER
TERRAIN...ESPECIALLY THE FURTHER EAST YOU GO.
&&
.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
WILL CONTINUE LOW GRADE MONSOON POPS SAT THROUGH THE EXTENDED. HIGHS
WILL REMAIN AROUND 105 ACROSS WARMEST DESERT LOCALES WITH LOWS IN
THE MID 80S.
&&
.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
22
Hazardous weather outlook, Aug 23, 5:30 AM MST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
530 AM MST WED AUG 23 2006
AZZ022-023-027-241230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
530 AM MST WED AUG 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE DENSE BLOWING DUST...STRONG GUSTY
POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING
AND RUNNING WATER IN NORMALLY DRY WASHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SATURDAY...AND EAST AND
SOUTHEAST OF THE GREATER PHOENIX AREA BEGINNING SUNDAY. HAZARDS
INCLUDE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING
WATER IN NORMALLY DRY WASHES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-028-241230-
SOUTHERN GILA/TONTO NF FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
530 AM MST WED AUG 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE STRONG GUSTY POSSIBLY DAMAGING
WINDS... AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING
WATER IN NORMALLY DRY WASHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING
WATER IN NORMALLY DRY WASHES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ021-026-241230-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
530 AM MST WED AUG 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE DENSE BLOWING DUST...STRONG GUSTY
POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING
AND RUNNING WATER IN NORMALLY DRY WASHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY. HAZARDS INCLUDE DENSE
BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY
HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER IN NORMALLY DRY
WASHES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025-CAZ030>033-241230-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
530 AM MST/PDT WED AUG 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...MOSTLY IN JOSHUA TREE NATIONAL PARK...EASTERN
RIVERSIDE COUNTY AND THE NORTH PORTION OF THE LOWER COLORADO RIVER
VALLEY. HAZARDS INCLUDE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY
DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND
RUNNING WATER IN NORMALLY DRY WASHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ELLIS
Thunderstorm Wind, Yuma
- When
- August 23, 6:40 PM MST to 6:48 PM MST
- Where
- Yuma County, Ligurta
- Measured
- 60 kt (69 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.667, -114.300
Strong winds damaged about 10 bales of hay...with some bales reportedly blown 150 yards.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, August 23 to 24, 20061 injured · $17 million · F0 · 67 events
- Hail and Damaging Winds in Wisconsin, August 23 to 24, 2006$17 million · 2.5 in hail · 50 events
- Lightning Strike in Texas, August 23, 20061 death · $70,000 · 1 event
- Hail and Damaging Winds in Indiana, August 23, 2006$2.6 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in Indiana, August 23, 2006$1.5 million · 2.5 in hail · 7 events
- Marine Thunderstorm Wind in Lake Michigan, August 23, 2006$500,000 · 92 kt wind · 1 event
- Damaging Wind in Arizona, August 23, 2006$105,000 · 65 kt wind · 1 event
- Flash Flood in Oklahoma, August 23, 2006$30,000 · 1 event
- Hail and Damaging Winds in Texas, August 23, 2006$15,000 · 1 in hail · 7 events
- Dense Fog in Virginia, August 23, 200611 events
- Hail and Damaging Winds in Minnesota, August 23, 200655 kt wind · 5 events
- Hail in Wisconsin, August 23, 20061 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532348.